Alert archive / Texas / Tornado Warnings in 2020

Tornado Warning 59, NWS Shreveport, LA

May 16, 2020McCurtain County, Oklahoma; Bowie County, Red River County, Texas

NWS Shreveport, LA issued this tornado warning at May 16, 2020, 3:44 PM CDT for McCurtain County, Oklahoma; Bowie County, Red River County, Texas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2020, 3:44 PM CDT (20:44 UTC)
Expired
May 16, 2020, 4:30 PM CDT
In force
46 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties McCurtain County, OK, Bowie County, TX, Red River County, TX

The radar

The Shreveport radar (KSHV), 160 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 16, 3:27 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 8.7 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2020-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 144 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2020-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
144 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
699 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

370 
WFUS54 KSHV 162044
TORSHV
OKC089-TXC037-387-162130-
/O.NEW.KSHV.TO.W.0059.200516T2044Z-200516T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Shreveport LA
344 PM CDT Sat May 16 2020

The National Weather Service in Shreveport has issued a

* Tornado Warning for...
  South central McCurtain County in southeastern Oklahoma...
  Northwestern Bowie County in northeastern Texas...
  East central Red River County in northeastern Texas...

* Until 430 PM CDT.
    
* At 344 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 9 miles north of De Kalb, or 12 miles southwest of
  Foreman, moving northwest at 25 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  south central McCurtain, northwestern Bowie and east central Red
  River Counties, including the following locations... Goodlake,
  Harris and Haworth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3366 9453 3360 9461 3376 9490 3391 9471
TIME...MOT...LOC 2044Z 137DEG 20KT 3364 9459 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

13
3 follow-up statements
321 
WWUS54 KSHV 162101
SVSSHV

Severe Weather Statement
National Weather Service Shreveport LA
401 PM CDT Sat May 16 2020

TXC037-387-162110-
/O.CAN.KSHV.TO.W.0059.000000T0000Z-200516T2130Z/
Bowie TX-Red River TX-
401 PM CDT Sat May 16 2020

...THE TORNADO WARNING FOR NORTHWESTERN BOWIE AND EAST CENTRAL RED
RIVER COUNTIES IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 900 PM CDT for southeastern
Oklahoma...and northeastern Texas.

LAT...LON 3371 9456 3366 9465 3367 9467 3368 9464
      3370 9464 3369 9465 3370 9467 3368 9468
      3369 9472 3371 9475 3373 9475 3373 9481
      3377 9482 3376 9483 3373 9482 3375 9488
      3377 9489 3391 9471
TIME...MOT...LOC 2100Z 148DEG 20KT 3373 9463 

$$

OKC089-162130-
/O.CON.KSHV.TO.W.0059.000000T0000Z-200516T2130Z/
McCurtain OK-
401 PM CDT Sat May 16 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 430 PM CDT FOR SOUTH
CENTRAL MCCURTAIN COUNTY...
    
At 400 PM CDT, a severe thunderstorm capable of producing a tornado
was located 10 miles west of Arkinda, or 13 miles west of Foreman,
moving northwest at 25 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Haworth, Goodlake and Harris. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3371 9456 3366 9465 3367 9467 3368 9464
      3370 9464 3369 9465 3370 9467 3368 9468
      3369 9472 3371 9475 3373 9475 3373 9481
      3377 9482 3376 9483 3373 9482 3375 9488
      3377 9489 3391 9471
TIME...MOT...LOC 2100Z 148DEG 20KT 3373 9463 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

13
395 
WWUS54 KSHV 162106
SVSSHV

Severe Weather Statement
National Weather Service Shreveport LA
406 PM CDT Sat May 16 2020

OKC089-162130-
/O.CON.KSHV.TO.W.0059.000000T0000Z-200516T2130Z/
McCurtain OK-
406 PM CDT Sat May 16 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 430 PM CDT FOR SOUTH
CENTRAL MCCURTAIN COUNTY...
    
At 405 PM CDT, a severe thunderstorm capable of producing a tornado
was located 10 miles west of Arkinda, or 15 miles west of Foreman,
moving northwest at 25 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Haworth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3375 9459 3371 9465 3373 9469 3382 9483
      3391 9471
TIME...MOT...LOC 2105Z 137DEG 20KT 3375 9466 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

13
436 
WWUS54 KSHV 162112 RRA
SVSSHV

Severe Weather Statement
National Weather Service Shreveport LA
412 PM CDT Sat May 16 2020

OKC089-162130-
/O.CON.KSHV.TO.W.0059.000000T0000Z-200516T2130Z/
McCurtain OK-
412 PM CDT Sat May 16 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 430 PM CDT FOR SOUTH
CENTRAL MCCURTAIN COUNTY...
    
At 412 PM CDT, a severe thunderstorm capable of producing a tornado
was located 11 miles west of Arkinda, or 15 miles west of Foreman,
moving northwest at 20 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Haworth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3376 9461 3372 9467 3373 9469 3382 9483
      3391 9471
TIME...MOT...LOC 2112Z 137DEG 16KT 3376 9467 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

13

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at May 16, 3:13 PM CDT, 31 minutes earlier.

Area forecast discussion, May 16, 3:13 PM CDT, 31 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
313 PM CDT Sat May 16 2020

.SHORT TERM.../Tonight through Sunday Night/

Convection has increased significantly this afternoon as heating
influences have helped destabilize the atmosphere with an upper
trough pivoting eastward into the region, allowing for steeper
lapse rates aloft and more upscale growth of these thunderstorms.
Our biggest concern this afternoon is with some weakly rotating
storms and possible brief spin-up tornadoes with a few tornado
warnings having already been issued thus far. Favorable conditions
will continue through the remainder of the afternoon and into the
early evening hours as a sfc low continues to drift eastward into
the region, providing for modest low-level shear with 0-1km shear
values near 200 m2/s2. Aside from the tornado potential, we also
continue to monitor rain rates across NE Texas and SE Oklahoma
where the heaviest rainfall has occurred so far this afternoon.
Training storms haven't really been an issue up to this point, but
still cannot rule out some brief heavy rainfall that could produce
isolated areas of localized flooding. However, it doesn't appear
that a Flash Flood Watch is needed at the moment but this threat
will continue to be closely monitored over the next several hours.

Through tonight, look for convection to continue spreading farther
north and east as the upper trough swings overhead along with the
associated low pressure center aloft and at the sfc. Therefore,
have maintained high PoPs areawide through the overnight period
with temperatures gradually cooling back down into the 60s. Rain
chances will remain quite high for much of the region on through
Sunday before convection gradually begins to diminish from west to
east late in the day through Sunday night. Temperatures will range
from the upper 70s to near 80 degrees for highs on Sunday before
cooling back into the 60s again overnight as clouds clear from the
NW to SE. Cool NW winds will prevail through Sunday night and help
push temperatures even cooler across our northern zones with mid
to upper 50s expected by early Monday morning.

/19/

.LONG TERM.../Monday through Saturday Night/

By the start of the upcoming work week, our current upper level
trough will be well east of our region and will eventually be
absorbed by a vigorous upper level trough that will become cut off
from the westerlies as it moves southward from the Ohio Valley into
the Tenn Valley by Tue with the trough moving very little into Thu.
On the backside of this trough will be an expansive ridge of high
pressure in the upper levels that will extend as far south as the
Mexican Plateau and as far north as the Upper Plains into the Great
Lakes. This trough will have a warming influence across our region
with highs in the 80s through much of the upcoming week but a drying
influence as well.

Some medium range members are trying to suggest pops increasing
again as we head into the late week and upcoming weekend and while
that may very well be the case, will stay close to the NBM which is
taking its cues from the drier ECMWF and CMC suggesting a stronger
upper ridge in place across the Southern Plains/Lower Miss Valley
through at least Sat of next week.

13

&&

.PREV DISCUSSION... /issued 119 PM CDT Sat May 16 2020/

AVIATION...

For the 16/18Z TAF period, mostly MVFR cigs are currently observed
at our area terminals this afternoon with this extensive low cloud
cover expanding north and east ahead of an upper trough and closed
low across East Texas. Expect showers and thunderstorms to become
more numerous this afternoon and through this evening as the upper
trough and the center of the low shift farther east into the area.
Showers will continue through much of Sunday morning with embedded
thunderstorms still possible as the trough moves directly overhead
and winds begin to veer more W/NW as the sfc low shifts eastward.
Wind speeds will vary through the period, generally ranging from
5-15 kts with some higher gusts near 20kts possible. Cigs will be
slow to improve behind the trough and passing low with IFR/MVFR
conditions likely prevailing through the remainder of the period.

/19/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  65  79  63  83 /  90  70  10  10
MLU  67  78  63  82 /  80  80  30  10
DEQ  63  81  57  82 /  90  50  10   0
TXK  64  79  60  81 /  90  60  10   0
ELD  65  78  60  82 /  90  80  10   0
TYR  64  80  61  83 /  90  40  10   0
GGG  65  80  61  84 /  90  60  10   0
LFK  66  81  63  86 /  60  50  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

19/13
Hazardous weather outlook, May 16, 5:24 AM CDT, 10 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
524 AM CDT Sat May 16 2020

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-171030-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
524 AM CDT Sat May 16 2020

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and Tonight...

Thunderstorms will increase across the region today and tonight.
Although widespread severe weather is not expected, a few
isolated severe thunderstorms with damaging winds and large hail
cannot be ruled out. In addition, pockets of heavy rainfall will
also be possible today and tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Coverage of thunderstorms will diminish Sunday before moving east
of our region by Sunday night. Otherwise, some chances for
thunderstorms may return late in the work week. However, no
hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters should not be needed through
tonight. Please relay any information about observed severe
weather to the NWS while following all local, state, and CDC
guidelines.

12

In the hours before

Special weather statement, May 16, 1:18 PM CDT, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Shreveport LA
118 PM CDT Sat May 16 2020

TXZ108-161900-
Franklin TX-
118 PM CDT Sat May 16 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FRANKLIN COUNTY UNTIL 200
PM CDT...

At 118 PM CDT, Doppler radar was tracking a strong thunderstorm over
Mount Vernon, or 13 miles south of Hagansport, moving northwest at 20
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Hagansport, Mount Vernon and Purley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3338 9530 3337 9528 3338 9527 3337 9526
      3337 9523 3321 9512 3315 9513 3306 9526
      3311 9531 3337 9531
TIME...MOT...LOC 1818Z 143DEG 19KT 3316 9523

13
Special weather statement, May 16, 2:07 PM CDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Shreveport LA
207 PM CDT Sat May 16 2020

TXZ097-112-162000-
Cass TX-Bowie TX-
207 PM CDT Sat May 16 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CASS AND
SOUTHWESTERN BOWIE COUNTIES UNTIL 300 PM CDT...

At 207 PM CDT, Doppler radar was tracking a strong thunderstorm near
Maud, or 14 miles south of New Boston, moving northwest at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Dalby Springs, Bryans Mill and Spring Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3326 9432 3319 9442 3337 9472 3350 9452
TIME...MOT...LOC 1907Z 138DEG 25KT 3325 9440

13
Special weather statement, May 16, 2:08 PM CDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Shreveport LA
208 PM CDT Sat May 16 2020

TXZ097-112-162000-
Cass TX-Bowie TX-
208 PM CDT Sat May 16 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CASS AND SOUTH
CENTRAL BOWIE COUNTIES UNTIL 300 PM CDT...

At 208 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Linden, or 10 miles west of Atlanta, moving northwest
at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Douglassville, Bryans Mill, Spring Hill and Red Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3314 9426 3308 9434 3328 9466 3343 9446
TIME...MOT...LOC 1908Z 138DEG 25KT 3313 9434

13
Local storm report, May 16, 3:43 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
343 PM CDT SAT MAY 16 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     TORNADO          5 SE REDWATER           33.31N 94.20W
05/16/2020                   BOWIE              TX   OTHER FEDERAL

            GAME WARDEN REPORTS LARGE TORNADO ON LAKE
            WRIGHT PATMAN.

&&

AS

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 2:33 PM CDTTornado WarningSHVMcCurtain42 min
May 16, 3:10 PM CDTTornado WarningSHVMcCurtain50 min
May 16, 3:11 PM CDTTornado WarningSHVMcCurtain49 min
May 16, 3:47 PM CDTTornado WarningSHVMcCurtain43 min
May 16, 4:23 PM CDTTornado WarningSHVMcCurtain52 min
May 16, 4:37 PM CDTFlash Flood WatchSHVMcCurtain14 hr
May 16, 4:37 PM CDTTornado Warning Tornado observedSHVMcCurtain38 min
May 16, 5:12 PM CDTTornado WarningSHVMcCurtain48 min
May 16, 5:42 PM CDTFlash Flood WarningSHVMcCurtain4 hr
May 16, 6:36 PM CDTFlash Flood WarningSHVMcCurtain3 hr
May 15, 7:39 PM CDTSpecial Weather StatementSHVWood51 min
May 15, 8:20 PM CDTSpecial Weather StatementSHVSmith25 min
May 15, 8:53 PM CDTAreal Flood AdvisorySHVSmith, Upshur, Wood119 min
May 16, 9:56 AM CDTRiver Flood WarningSHVFranklin, Morris, Red River, Titus4 days
May 16, 1:18 PM CDTSpecial Weather StatementSHVFranklin42 min
May 16, 2:07 PM CDTSpecial Weather StatementSHVBowie53 min
May 16, 2:08 PM CDTSpecial Weather StatementSHVCass52 min
May 16, 2:11 PM CDTTornado WarningSHVBowie, Cass34 min
May 16, 3:08 PM CDTTornado WarningSHVBowie, Cass37 min
May 16, 3:36 PM CDTTornado WarningSHVBowie, Cass24 min
May 16, 3:56 PM CDTTornado WarningSHVBowie49 min
May 16, 4:27 PM CDTTornado WarningSHVBowie, Cass19 min
May 16, 5:00 PM CDTTornado WarningSHVBowie20 min

Nearby

Tornado Warnings in Texas, 2020Tornado Warnings in Oklahoma, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.